Health Information Library

All the content of the library is provided from Mayo Clinic in English.
As a member of the Mayo Clinic Care Network, RSPP has special access to Mayo Clinic knowledge and resources.

< Back

Poppy seed tea: Beneficial or dangerous?


Answer Section

Poppy seed tea is a drink made by soaking large amounts of unwashed poppy seeds in water or lemon juice. Poppy seed pods contain morphine and codeine, which are opioid medicines. The seeds are coated with small amounts of these opioids, which remain in the liquid when the seeds are removed. The amount of opioids in the seeds can vary depending on the growing and harvesting conditions of the plant.

People drink this tea to feel a natural high or to treat pain or anxiety. However, drinking large amounts of poppy seed tea may be deadly.

Drinking poppy seed tea increases the risk of opioid overdose and can potentially lead to misuse and opioid use disorder. The tea also can contain lethal amounts of morphine. Some people use poppy seed tea as their main source of opioids. Others use it to cope with withdrawal from other opioids such as heroin.

The amount of opioid in the tea depends on several factors. How much of the pod coating is left on the seeds, how many seeds are used, how the tea is prepared and how much is consumed are some factors that affect tea strength. The effects of the tea can begin within 15 minutes and last up to 24 hours.

Knowing the symptoms of poppy seed tea overdose is necessary for those drinking it. Poppy seed tea overdose has the same symptoms as other opioid overdoses, which may include:

  • Slow, irregular breathing.
  • Slow heartbeat.
  • Discolored edges around the mouth.
  • Discolored fingernails.
  • Discolored skin that's cool to the touch.
  • Small pupils.
  • Sleepiness.
  • Confusion.

If you suspect an overdose, call emergency medical services right away. The medicine naloxone is used to treat opioid overdoses. If naloxone is available, it is important to administer it as soon as possible.

Stopping the use of poppy seed tea can lead to symptoms of withdrawal within 24 hours. These symptoms can be hard to manage and usually require treatment for opioid use. Symptoms may include:

  • Diarrhea.
  • Vomiting.
  • Sweating.
  • Anxiety.
  • Runny nose.
  • Goose bumps.
  • Chills.
  • Pain.

Poppy seed tea use disorder can be treated with medicines that help you cut back on opioid use while treating withdrawal symptoms. Medicines may include buprenorphine, methadone or naltrexone.

Content Last Updated: 04-Jul-2024
© 1998-2023 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of Use.